MAUDE Adverse Event Report: ALPHATEC SPINE INC DRILL (STAINLESS STEEL); HTW

ALPHATEC SPINE INC DRILL (STAINLESS STEEL); HTW
Model Number 51907
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that two aspida drills were utilized during the case, one of which broke.Both instruments are of the same product part number/description but contain a separate identifying lot numbers.It is unknown which manufacturing lot number belongs to the fractured instrument.Lot: 7325601, manufactured 8/21/2014; lot: 6232206, manufactured: 3/7/2011.A review of the device history records for both instruments revealed no manufacturing or processing related irregularities.The instruments were found to be properly manufactured and released in accordance with design specifications.No evaluation possible at this time.Multiple attempts to obtain the instrument have been unsuccessful.Upon the receipt of additional information and/or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
An aspida drill bit broke off in the patient while creating a pilot hole.The detached section remains positioned within the anterior wall of the l5 vertebral body.
 
Additional Manufacturer Narrative
An evaluation both returned instrument found that manufacturing lot# 7325601 represents the fractured instrument.The detached section which remains within the patients anterior wall of the l5 vertebral body, is approximately.870" in length and manufactured from 465ss which complies with astm standards.Additional inspection under magnification found that the instrument appears to have failed due to excessive lateral bending and not a twisting motion that would be expected with the use of this device.

Brand Name
DRILL (STAINLESS STEEL)
Common Device Name
HTW
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8544876
Report Number2027467-2019-00020
Device Sequence Number18922552
Product Code HTW
UDI-Device Identifier00844856037113
UDI-Public(01)00844856037113
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number51907
Device Catalogue Number51907
Device Lot Number7325601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2019
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date07/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR